Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 3, 2009, 5:31 PM EDT for Knox County, Tennessee. It was in force for 119 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2009, 5:31 PM EDT (21:31 UTC)
- Expired
- Jun 3, 2009, 7:30 PM EDT
- In force
- 119 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Knox County, TN
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:35 PM EDT | FLASH FLOOD | 7 Nne Knoxville, TN | STREET FLOODING WITH RAINFALL ESTIMATED TO BE 2 INCHES PER HOUR. |
| Jun 3, 6:12 PM EDT | FLASH FLOOD | Knoxville, TN | FLOODING IN THE CEDAR LANE AND MERCHANT DRIVE AREAS. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 032131 FFWMRX TNC093-032330- /O.NEW.KMRX.FF.W.0010.090603T2131Z-090603T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 531 PM EDT WED JUN 3 2009 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... KNOX COUNTY IN EAST TENNESSEE... THIS INCLUDES THE CITY OF KNOXVILLE... * UNTIL 730 PM EDT * AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER KNOXVILLE. RADAR HAS ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN AROUND NORTHWEST KNOXVILLE...MAINLY NEAR RIDGEDALE AND FOUNTAIN CITY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE IN THE WARNED AREA DURING THE NEXT HOUR OR TWO. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POWELL AND HALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD && LAT...LON 3612 8392 3601 8377 3589 8402 3599 8413 $$ DMG
1 follow-up statement
000 WGUS74 KMRX 032216 FFSMRX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 616 PM EDT WED JUN 3 2009 TNC093-032330- /O.CON.KMRX.FF.W.0010.000000T0000Z-090603T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX TN- 616 PM EDT WED JUN 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR KNOX COUNTY... AT 612 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN NORTHWEST KNOXVILLE. DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WITH HEAVY RAINFALL HAD ENDED OVER KNOXVILLE...BUT RUNOFF FROM THE EARLIER RAINFALL WILL LIKELY CONTINUE OVER THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN && LAT...LON 3612 8392 3601 8377 3589 8402 3599 8413 $$ DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:41 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 3, 2:41 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT WED JUN 3 2009 .SHORT TERM...TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY STRETCHING FROM SOUTHWESTERN PENNSYLVANIA THROUGH CENTRAL KENTUCKY AND INTO EASTERN TEXAS. THIS BOUNDARY IS PROJECTED TO CONTINUE TO SLOWLY PROGRESS SOUTHWARD AND EASTWARD. THIS FEATURE WILL INCREASE COVERAGE OF PRECIP AS CONVECTION BECOMES MORE ORGANIZED. CONTINUED WITH CATEGORICAL POPS FOR TOMORROW. ANTICIPATE WIDESPREAD PRECIP TO HOLD TEMPS DOWN TO BELOW CLIMO FOR TOMORROW. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...FRONTAL BOUNDARY WITH ACCOMPANYING PRECIP LINGERS INTO THURSDAY NIGHT BEFORE DEPARTING ON FRIDAY. DRY REGIME EXPECTED THROUGH MOST OF THE WEEKEND AS SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIAN REGION. SUFFICIENT MOISTURE RETURNS BY EARLY NEXT WEEK TO INITIATE SCATTERED MAINLY DIURNAL CONVECTION. SOMEWHAT MORE ORGANIZED CONVECTION POSSIBLE BY MID WEEK AS UPPER TROUGH APPROACHES THE REGION. CONTINUED WITH ONLY CHANCE POPS WITH THIS SYSTEM HOWEVER. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 79 63 80 58 / 40 90 70 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 78 62 78 58 / 50 90 70 30 10 OAK RIDGE, TN 65 77 60 80 57 / 60 90 70 30 10 TRI CITIES AIRPORT, TN 61 76 60 75 54 / 60 90 70 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH/LCM
Hazardous weather outlook, Jun 3, 10:41 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1041 AM EDT WED JUN 3 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041445- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS... NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA. A FEW OF THESE MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS AND LARGE HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. DH
In the hours before
Local storm report, Jun 3, 5:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 8 ENE SNEEDVILLE 36.58N 83.08W
06/03/2009 HANCOCK TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Jun 3, 5:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 W BLAINE 36.14N 83.78W
06/03/2009 KNOX TN PUBLIC
TREES DOWN AND ROOF DAMAGE IN CORRYTON NEAR CORRYTON
BAPTIST CHURCH
&&Local storm report, Jun 3, 5:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 N DECATUR 35.54N 84.79W
06/03/2009 MEIGS TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Jun 3, 5:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 ESE SPRING CITY 35.66N 84.78W
06/03/2009 RHEA TN LAW ENFORCEMENT
FEW TREES DOWN ALONG HWY 68.
&&Special weather statement, Jun 3, 5:27 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 527 PM EDT WED JUN 3 2009 TNZ014-015-038-032230- CLAIBORNE-GRAINGER-HANCOCK- 527 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER AND HANCOCK COUNTIES... AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF TAZEWELL...MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING.
Special weather statement, Jun 3, 5:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 531 PM EDT WED JUN 3 2009 VAZ002-005-006-008-032215- RUSSELL-SCOTT-WASHINGTON-WISE- 531 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL...SCOTT... WASHINGTON AND WISE COUNTIES... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 14 MILES NORTHEAST OF GATE CITY...MOVING NORTHEAST AT 20 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:26 PM EDT | Areal Flood Advisory | MRX | Cocke, Sevier | 2 hr |
| Jun 3, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 55 min |
| Jun 3, 1:48 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 57 min |
| Jun 3, 1:59 PM EDT | Areal Flood Advisory | MRX | Morgan | 2 hr |
| Jun 3, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 59 min |
| Jun 3, 2:59 PM EDT | Flash Flood Warning | MRX | Morgan | 61 min |
| Jun 3, 3:16 PM EDT | Areal Flood Advisory | MRX | Scott | 119 min |
| Jun 3, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 48 min |
| Jun 3, 4:02 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox, Union | 43 min |
| Jun 3, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea, Roane | 35 min |
| Jun 3, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 45 min |
| Jun 3, 4:47 PM EDT | Areal Flood Advisory | MRX | Knox | 118 min |
| Jun 3, 5:03 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 117 min |
| Jun 3, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 36 min |
| Jun 3, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 31 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.